Key opinion leaders discuss how quality of life is impacted by refractory anemia and treatment toxicity in patients with MDS.
Ryan Haumschild, PharmD, MS, MBA: I want to move on to our next topic, which has to do with anemia and refractory anemia because we see this with patients. Dr Mahmoudjafari, I want to turn to you with how you see refractory anemia being treated, and then how does refractory anemia impact a patient’s quality of life as well?
Zahra Mahmoudjafari, PharmD, BCOP, DPLA: Absolutely. I think Dr Mancini touched on everything I was going to say about refractory in the initial introduction of how they even treated because it’s very much a mix and match. It’s patient-specific on what they will respond to. So, for the patients that we usually treat with EPO as we discuss, not all of them will respond. [We] are strictly dependent on care therapy with my cell transfusion. Again, we then run into issues with iron overload and iron chelators that have their own toxicities. Alternative options that Dr Mancini mentioned, like Luspatercept, [are] certainly at the news pit on the block. That is something that we do use [for] our patients that have refractory anemia.
I would say in terms of the impacts of quality of life, there’s so many when a patient is refractory so not only are they experiencing high levels of fatigue and significant impact on their daily living, anemia itself is an independent risk factor for increased mortality over the course of 5 years. Other than the physical components like fatigue, there are also other components. Throughout a lot of different treatment options and one relates to the other. These patients struggle with pill burn for the cost of all these therapies, and the subsequent labs to come in for the frequent monitoring, but also time coming to see us in clinic. They don’t want to have to see us and be very time intensive for our patients. Having to come in so frequently. So, there are so many different facets where it impacts our patient’s quality of life.
Ryan Haumschild, PharmD, MS, MBA: You brought up some good ones in terms of the monitoring and how labs play a role as well because patients may not live right next to an area to get their labs. They have to come in for transfusions and then they have to come see their hematologist for any type of monitoring as well. Lastly, it is also about getting treatment. It’s great that we have oral agents, because that’s really important to make sure that the patients can take something at home, but that doesn’t mean they’re any more safe than any type of IV therapy. We have to continue to monitor them so the better we can get and reducing the burden on patients and being aware of that. Also addressing the anemia to reduce that fatigue because there’s nothing more debilitating than fatigue when a patient’s trying to make sure they get to work every day, take care of their family, and make it to appointments on time.
There is such an opportunity here I feel like when we’re treating these patients to be monitoring and constantly getting feedback from them and even using things like the patient portal or doing outreach calls from the pharmacy to make sure that we’re engaging with that patient even in between appointments. We know with treatments also comes toxicities. We know that with myelodysplastic syndrome, toxicities are also apparent and it’s something that we think about all the time, especially in a patient population that might be impacted by quality of life. We also want to think about toxicities that might impact quality of life. So, we need to touch on this topic. Dr Mancini, I want to turn to you and get your thoughts. What are the common adverse events or toxicities that might be experienced with myelodysplastic syndrome and how do you monitor for treatment toxicity with these patients and make any type of dose adjustments as needed?
Robert Mancini, PharmD, BCOP, FHOPA: So that’s a loaded question Dr Haumschild, because we could talk about that for probably an hour in and of itself if we go through every single treatment option that’s out there. So, setting aside the disease-related toxicities that we already mentioned, there’s lots of factors including the disease type, their risk category, and therefore their treatment types that would determine the answer to that question.
If we start at the beginning, you look mostly at patients who are on the ESAs for anemia. You’d be worried about injection site reactions, which are not all that common. I haven’t seen a ton of that in my practice, but it’s possible. The biggest concern in this particular patient population is what we see in those black box warnings for the ESAs, which is the thromboembolic risk. The main thing you need to be watching is the patient’s hemoglobin levels, and we know that this risk is greater when you over-correct the hemoglobin levels generally once they get above 12 g per dL. This goes back to what you had mentioned, Dr Haumschild, about leveraging the pharmacist for monitoring is getting those labs and ultimately your goal is to maintain hemoglobin over 10 g per dL. If you can maintain between 10 and 12 g per dL, you reduce transfusion needs and you also reduce the risk of those thromboembolic issues. There’s no proven risk of ESA use and increased risk of transformation from MDS to AML [acute myeloid leukemia]. Some people ask about that because it’s been talked about in other diseases where use of ESAs could potentially increase risk of progression or neoplasms, but we don’t see that at least in the study so far. Nothing has shown that ESA use increases risk of MDs to AML progression.
Luspatercept, another one that we mentioned, is generally well tolerated with pretty generic [adverse] effects such as fatigue, nausea, and dizziness. All the studies to date have shown that these [adverse effects lessen with continued treatment. So, if you can push through them, get them through some of these toxicities with supportive care, then generally these patients will continue to do well if they’re responding to that therapy. Now, if you look at lenalidomide, another one that we talked about for patients with the deletion 5q, you would have to deal with that delightful REMS [risk evaluation mitigation strategies] program that’s focused on the teratogenicity. I’m not going to go into all the details of that program, but providers and dispensing pharmacies have to be enrolled as well as the patient. That requires specific monitoring and follow-up. This product, lenalidomide, is also associated with thromboembolic risk. So, what would be monitored similar to those ESAs potential for necessitating thromboprophylaxis? Again, that’s where you have to balance. Is this patient also thrombocytopenic in addition to anemic? How would that be balanced with patients on Lenalidomide? From there, if we were to look at more intensive therapies such as immunosuppression, hypomethylating agents, or transplant even, we’d be adding a lot of levels of complexity that I think may be a little beyond the scope of this exchange. As you can imagine, these patients would need to be selected appropriately for the ability to tolerate those more intensive therapies as we push that realm of treatment.
Transcript edited for clarity.